Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 7, 2021Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2021, 2:23 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 2:23 PM CDT (19:23 UTC)
Expired
May 7, 2021, 3:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 183 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 674 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
674 m²/s²
0-3 km storm-relative helicity
886 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS83 KDDC 071923
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
223 PM CDT Fri May 7 2021
 
KSZ084-072015-
Morton KS-
223 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkhart, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204
TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 11:40 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 7, 11:40 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1140 AM CDT Fri May 7 2021

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 214 AM CDT Fri May 7 2021

Latest CAMS appear to be backing off on the potential for early
morning convection east of a Hays to Larned Medicine Lodge line
based on the timing of the eastward progression of the mid level
warm layer. The chance for early morning convection still looks
possible along the eastern edge of this warmer layer but at this
time the location for this elevated convection development early
Friday morning is now forecast to be located just east of our
county warning areas after 12z Friday. Confidence is not high
enough just yet on where this location of this area of forcing
will be between 09z and 15z Friday so will continue to keep a
very low slight chance for early morning thunderstorms east of a
Hays to Larned to Medicine Lodge line.

Once these elevated storms move into central Kansas mid morning
the focus for thunderstorm activity will then shift to extreme
southwest Kansas as the next upper level wave approaches from the
west southwest. Afternoon surface heating and cooling aloft will
produce mid level lapse rate greater than 8C/km and 0-6km shear
from the NAM late day in this area is forecast to range from 30 to
35 percent. Strong to Severe thunderstorms will be possible
should thunderstorms develop late this afternoon and early this
evening. At this time it appears initiation will occur over the
higher terrain of southeast Colorado with the mean cloudy layer
winds suggesting a southeast movement which should keep the better
opportunity for storms near or just south of the Oklahoma border.
Wind gusts up to 60 mph and quarter size hail currently appears
to be the main hazards from these storms late today. Later shifts
will need to monitor the potential for storms further north over
eastern Colorado but the latest CAMs continue to indicate that
what storms that do develop here will dissipate before entering
west central Kansas early this evening.

Based on the 850mb to 800mb temperature trends today it looks
like highs this afternoon across southwest Kansas will range from
85 to near 90 degrees. Cooler temperatures can be expected further
north and east with highs across north central and south central
Kansas expected to be mainly in the lower 80s.

.LONG TERM...(Saturday through Thursday)
Issued at 214 AM CDT Fri May 7 2021

A better chance for severe thunderstorms will be possible
Saturday afternoon and Saturday night as the next upper level
trough, located just off the California coast at 00z Friday,
moves east across the West Central High Plains. A cold front will
extend from west to east across western Kansas ahead of this
approaching upper level system Saturday afternoon and a dry line
is forecast to extend south of this surface boundary into the
panhandle of Oklahoma or far northwest Oklahoma. Confidence on
location of these boundaries still are low given the latest model
run but all the models continue to support that convection should
hold off until late day due to the warm mid level temperatures.
Following the NAM early this morning with the mean cloud layer
winds, 0-6km shear and mid level instability late day the
potential for hail larger than two inches along with strong
damaging winds currently appear possible from the stronger storms.
A few tornadoes will also be possible given the low level wind
profiles.

As these storms move south and east of our county warning area
Saturday night a strong cold front will cross southwest Kansas and
the north winds behind this cold front are expected to range from
25 to 35 mph with gusts in excess of 45 mph being possible at
times based on the 0-1km mean winds and 850mb winds between 06z
and 12z Sunday.

Ahead of this cold front on Saturday it will be unseasonably warm
and dry. High in the 90s still looks possible south of the cold
front Saturday afternoon. Also dry and wind conditions west of the
dry could easily result in critical to near critical fire weather
conditions. At this time unsure just how far east this dryline
will mix during the day but have high confidence that the lowest
relative humidity will be located south of Garden City and west of
a Garden City to Liberal line.

Cloudy and cool conditions can then be expected across southwest
Kansas from Sunday through at least the middle of next week. Cloud
skies with the occasional rain shower and/or thunderstorm will
also be possible from time to time during this time frame. Highs
mainly in the 50s still look likely early next week and given the
clouds and cool rain expected at times this may even yield highs
even cooler than this in a few locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CDT Fri May 7 2021

Convective development is likely, developing west of Elkhart
early this afternoon in an areas of surface heating and
convergence before spreading eastward. HRRR model and other CAMS
have continued to develop the individual cells into a high lcl
environment cluster of storms, which the farthest southern tier of
KS counties would like be on the northern fringe of the clusters
beginning around 20Z near elkhart and last as late as 01z or so,
well east of Liberal. Therefore the risk of brief severe wind
gusts/heavy rain/lightning at the Liberal terminal this afternoon
is much better than average. Look for brief drops to 1/2sm in
heavy rain and ceilings near 5000ft with the convection.

&&

.FIRE WEATHER...
Issued at 214 AM CDT Fri May 7 2021

Gusty winds can be expected this afternoon and again on Saturday.
Afternoon relative humidity values will fall back into the 20 to
25 percent range late this afternoon which will result in elevated
fire weather conditions.

On Saturday a dryline will cross southwest Kansas during the day
as a cold front drops south across northern Kansas. By late day
this cold front appears to be located near Syracuse and Garden
City while the dryline will extend south of this cold front into
the northwest Oklahoma. West of this dryline and south of the cold
front it will be unseasonably warm, dry and breezy. Afternoon
relative humidity values are expected to bottom out in the 10 to
15 percent range as temperatures climb to around 90 degrees. The
winds will be southwest to west at 15 to 20 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  57  88  47 /   0   0  20  20
GCK  86  55  88  45 /   0   0  20  20
EHA  89  57  91  46 /  70  20   0  10
LBL  88  54  93  46 /  70  30   0  10
HYS  79  53  82  45 /   0   0  20  40
P28  82  59  89  52 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Russell
FIRE WEATHER...Burgert
Hazardous weather outlook, May 7, 3:36 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Fri May 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Fri May 7 2021 /236 AM MDT Fri May 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for strong to severe thunderstorms late
this afternoon and early this evening. The main hazards from these
storms today will be quarter to near ping pong ball size and wind
gusts of 60 mph.

Gusty winds and low afternoon relative humidity values will
produce elevated to near critical fire weather conditions west of
a Garden City to Liberal line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible Saturday afternoon and early
Saturday night. Hail larger than two inches, wind gusts in excess
of 60 mph and heavy rainfall can be expected from the stronger
storms. A few tornadoes will also be possible.

Critical to near critical fire weather conditions will be possible
Saturday afternoon west of a Garden City to Liberal line.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm this
afternoon...mainly south of a Johnson City to Sublette line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 7, 2:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
223 PM CDT Fri May 7 2021

KSZ084-072015-
Morton KS-
223 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkhart, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Richfield and Wilburton.

LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204
TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:34 PM CDTSpecial Weather StatementDDCSeward, Stevens41 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.